MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S5; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5536B500
Medical Device Problem Codes Device Contamination with Chemical or Other Material (2944); Packaging Problem (3007)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate the devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
Surgeon was performing a total knee arthroplasty.After a #5 triathlon tritanium tibial component was opened on the sterile field he noticed a green substance on the bottom of the tibia.He refused to implant it and a replacement was opened and implanted without incidence.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding foreign matter involving a tritanium baseplate was reported.The event was confirmed by product return.Method & results: device evaluation and results: the material analysis report indicated characterization of complaint foreign material on triathlon tritanium tibial was confirmed on stereological examination.Characterization using stereomicroscopy and infrared spectroscopy could not conclusive identify the material, with the closest match ethylene/propylene copolymer elastomer.Review of the process identified no material that matched the complaint residue.In addition visual inspection was performed on the returned device.One tritanium baseplate with lot code ctd19176 was returned in the inner blister within the unit carton.No outer blister or tyvek lid were returned.There is a green substance visible near the fixation peg of the baseplate and also along the outer rim of the baseplate.Medical records received and evaluation: not performed as no medical records were provided.Device history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events reported for the lot referenced.Conclusion: the mar concluded: characterization of complaint foreign material on triathlon tritanium tibial was confirmed on stereological examination.Characterization using stereomicroscopy and infrared spectroscopy could not conclusive identify the material, with the closest match ethylene/propylene copolymer elastomer.Review of the process identified no material that matched the complaint residue.Discussion for the baseplate cell indicated: a check of all surfaces or items, in the baseplate cell that make contact with tritanium baseplates was completed, for material resembling the green contamination identified in photos was completed on (b)(6) 2017.The result of this visual check was that there was no material resembling the green contamination on surface or items, that make contact with tritanium baseplates.Discussions with the packaging cell indicated: a check of all surfaces or items, in the packaging cell, that make contact with tritanium baseplates was completed, for material resembling the green contamination identified in photos was completed on (b)(6) 2017.The result of this visual check was that nothing was observed that could have led to the contamination of the part within the packaging process.A review of product contact surfaces and solutions were reviewed.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRITANIUM BPLATE TRIATHLON S5
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7105651
Report Number0002249697-2017-03556
Device Sequence Number13761866
Product Code MBH
UDI-Device Identifier07613327041507
UDI-Public07613327041507
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/26/2022
Device Catalogue Number5536B500
Device Lot NumberCTD19176
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2017
Initial Date Received by Manufacturer 11/16/2017
Supplement Date Received by Manufacturer01/17/2018
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date02/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient Weight96